A 85 year old female presents to ED. She has been complaining of nausea and lethargy over the past week. Her GP has recently started her on new medication for her heart. On blood results her UECs show an AKI with a Cr of 250umol/l. Below is the patients ECG:
Describe and Interpret the ECG
Rate: 48 beats per minute
Rhythm: Irregularly irregular with no P waves – slow atrial fibrillation
Axis: Right axis
Intervals: PR –
QRS – 80ms
QTc 446ms (Fridericia)
TWI II and aVF
Features of left posterior fascicular block –
slightly prolonged QRS duration, prolonged R wave peak time in aVF, and:
- rS complexes in leads I and aVL, with small R waves and deep S waves
- qR complexes in leads II, III and aVF, with small Q waves and tall R waves
The above ECG shows slow AF with features of LPFB and some T wave changes. In the context of medication changes digoxin toxicity, calcium channel and beta blocker toxicity needs to be excluded. Electrolyte abnormalities and ischemia need to be excluded as well. In the context of digoxin toxicity the potassium level is important.
This patient had been recently started on digoxin and due to nausea she had poor oral intake and caused the AKI. Digoxin and all nephrotoxic medication were ceased. No Digoxin Immune Fab was required.